Losers and losers: Some demographics of medical malpractice tort reforms
Andrew Friedson and
Thomas Kniesner
Journal of Risk and Uncertainty, 2012, vol. 45, issue 2, 115-133
Abstract:
Our research examines how recent reforms have affected a key aspect of patients’ implicit insurance present in medical malpractice torts. Specifically, we estimate how non-economic damages caps affected pre-trial settlement speed and settlement amounts. Maximum entropy (most likely) quantile regressions emphasize that the post-reform settlement effects most informative for policy evaluation differ greatly from OLS (mean) estimates and clarify the conclusion emerging. In particular, the effect of the tort reform here can best be thought of as a 25% tax on the asset value of settlements that exempts settlements involving infants. The social welfare effects of tort reform are less clear than the asset reduction effects due to likely health state dependent utility. Copyright Springer Science+Business Media New York 2012
Keywords: Medical malpractice; Tort reform; Texas closed claims; Damage caps; Quantile regression; Maximum entropy; C21; I18; K13 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)
Downloads: (external link)
http://hdl.handle.net/10.1007/s11166-012-9152-6 (text/html)
Access to full text is restricted to subscribers.
Related works:
Working Paper: Losers and Losers: Some Demographics of Medical Malpractice Tort Reforms (2011) 
Working Paper: Losers and Losers: Some Demographics of Medical Malpractice Tort Reforms (2011) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:kap:jrisku:v:45:y:2012:i:2:p:115-133
Ordering information: This journal article can be ordered from
http://www.springer. ... ry/journal/11166/PS2
DOI: 10.1007/s11166-012-9152-6
Access Statistics for this article
Journal of Risk and Uncertainty is currently edited by W. Kip Viscusi
More articles in Journal of Risk and Uncertainty from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().